PDA

View Full Version : Taking Lithium



Witch_turtle
07-06-2010, 02:28 AM
I've been searching endlessly for info on Lithium and other mood-stabilizing drugs, but I can't find anything that answers my question about the specific circumstance I'm imagining. The story takes place in a futuristic alternate world where things aren't well regulated in terms of policing, social/family/childhood services, or medical care---so the character likely wouldn't recieve the monitering normally required. The idea that my MC was diagnosed with a mood disorder when he was about 14/15 is not a major plot point but an implied issue that connects several of the troubles in his life/world.

Say, at the time of his diagnosis, he was prescribed a certain (fictional, but realistic) mood-stabilizing drug, and was eased into the correct dosage. But by the time the story begins when he is a couple years older, he hasn't been taking the drugs for quite some time.

Basically my question is: What would happen if he were to, one day (a one-time occurence), take a full day's dosage of the drugs without being eased onto them again? I presume his body would not react pleasantly to the sudden presence of the medication, but how big of a deal would it be? How severely/mildly it would affect him? How quickly it would begin making him feel sick (if at all, considering he's grown since it was prescribed)? How long it would take to flush out of his system?

It's a small detail in the overall story but I want to make sure that, if he does it, the consequences match the action. Thanks in advance!

Drachen Jager
07-06-2010, 02:55 AM
From what I can gather, the 'easing in' they do with lithium is not so that your body can become acclimatized to the drug. It's so the medical professionals can properly gauge how much is needed or if, perhaps, you suffer from side-effects which are too severe and they need to think about alternate medication.

According to the page below lithium overdose is more dangerous and more likely in patients who HAVE been taking it regularly. If you have none in your system it would probably take a few days of regular dosing to start having the impact of a full treatment and you might not actually notice any effect in the first day.

http://www.mhra.gov.uk/Howweregulate/Medicines/Licensingofmedicines/Informationforlicenceapplicants/Guidance/OverdosesectionsofSPCs/Genericoverdosesections/Lithium/index.htm

leahzero
07-06-2010, 03:41 AM
As Drachen said, an isolated lithium overdose is probably not going to do much aside from possible dehydration, etc. The mood-stabilizing mechanism of the drug isn't fully understood, but it works over time.

The Wikipedia page has additional useful info: http://en.wikipedia.org/wiki/Lithium_pharmacology

Edit: re-reading your post, you don't mention overdose; you just have your character taking a normal day's dose, one time, after being off meds for many years, correct? In this case, it's doubtful he'd feel or notice anything at all.

Personally, I didn't notice any effects of lithium until being on it for about 10-14 days. A one-off dose is unlikely to be noticeable at all.

KTC
07-06-2010, 04:18 AM
I've been searching endlessly for info on Lithium and other mood-stabilizing drugs, but I can't find anything that answers my question about the specific circumstance I'm imagining. The story takes place in a futuristic alternate world where things aren't well regulated in terms of policing, social/family/childhood services, or medical care---so the character likely wouldn't recieve the monitering normally required. The idea that my MC was diagnosed with a mood disorder when he was about 14/15 is not a major plot point but an implied issue that connects several of the troubles in his life/world.

Say, at the time of his diagnosis, he was prescribed a certain (fictional, but realistic) mood-stabilizing drug, and was eased into the correct dosage. But by the time the story begins when he is a couple years older, he hasn't been taking the drugs for quite some time.

Basically my question is: What would happen if he were to, one day (a one-time occurence), take a full day's dosage of the drugs without being eased onto them again? I presume his body would not react pleasantly to the sudden presence of the medication, but how big of a deal would it be? How severely/mildly it would affect him? How quickly it would begin making him feel sick (if at all, considering he's grown since it was prescribed)? How long it would take to flush out of his system?

It's a small detail in the overall story but I want to make sure that, if he does it, the consequences match the action. Thanks in advance!


If lithium is the drug in question...or one like it...not much. I took lithium for years. it IS a drug that needs constant monitoring, though. As for taking a full dose when you have been off it...not a huge deal (for me, anyway). There are other drugs that ARE a big deal if you are off them and then take a full day's dose...or even just one part of a day's dose. You could get violently ill (not deathly...just really sick to your stomach and nauseous). The one that was the worst for this---Effexor.

Wiskel
07-06-2010, 11:27 AM
As long as it's not an overdose then you're fine.

Lithium has some pretty serious neurological side effects (anything from shaking to coma) but bear in mind it's a very simple chemical....essentially an element that's given as lithium carbonate. It's benefits and side effects depend on it having the right level in the blood. It almost always has side effects if the level is too high.

Different people have different levels on the same dose. For a simple example, a six foot plus man built like a rugby player will very probably have a lower blood level than a five foot woman if they take the same dose as there is more of him for the lithium to spread out into.....a dilution effect if you like.

Two identical sized people can have different blood levels from the same dose if they have different levels of kidney function, or different rates of absorption from the gut.

The monitoring is because you never quite know what blood level you'll get in an individual from a certain dose until you give them some and measure it. Once you know how one person's body handles a particular dose it will probably handle the same dose in a very similar way, even years later.

If you want to engineer problems for your character, then change their circumstances and give them the dose that used to be safe. Have them lose some weight (the more the better) or have developed a subtle kidney problem that they don't know about, and then give the new slim person the dose that was calculated for the heavier person with fully functioning kidneys.

If you don't want to worry about it, then a lot of mood stabilisers are much simpler and don't need the same monitoring. Things like sodium valproate are much easier to guess dosage for and so you wouldn't need to make a big deal out of restarting it.

Craig

Witch_turtle
07-06-2010, 07:55 PM
Thanks everyone!! :) Makes sense, and makes my job easy. I wasn't looking for a problem to give my MC, just wanted to make sure that if he did take some meds the subsequent scenes (already filled with villain-based problems) would play out realistically

Drachen Jager
07-06-2010, 08:28 PM
Honestly I'd skip the Lithium completely then. If it's not going to have an impact on him (and in 99% of cases it wouldn't have any) then you're more likely to confuse your audience unless you explain why it has no impact and all that crap just detracts from the story.

It's like how there are no bathrooms on Star Trek, yes, they do still have a digestive tract in the future but it's just not relevant to the story. If it's not relevant to the story then there's no point in showing it because it's potentially confusing and at the very minimum it's wasted space.